Alert archive / California / Frost Advisories in 2018

Frost Advisory 42, NWS Eureka, CA

December 27, 2018Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Dec 27, 2018, 11:28 AM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Dec 28, 2018, 1:00 AM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2018, 11:28 AM PST (19:28 UTC)
In effect from
Dec 28, 2018, 1:00 AM PST
Expired
Dec 28, 2018, 9:00 AM PST
In force
8 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 7.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
106 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WWUS76 KEKA 271928
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1128 AM PST Thu Dec 27 2018


CAZ101-103-109-112-280830-
/O.NEW.KEKA.FR.Y.0042.181228T0900Z-181228T1700Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-
1128 AM PST Thu Dec 27 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PST FRIDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from 1 AM to 9 AM PST Friday. 

* LOW TEMPERATURES...low to mid 30s.

* LOCATIONS INCLUDE...Crescent City...Arcata...Eureka...
  Fortuna...Fort Bragg...Boonville and Comptche.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
2 follow-up statements
082 
WWUS76 KEKA 280413
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
813 PM PST Thu Dec 27 2018


CAZ101-103-109-112-281700-
/O.CON.KEKA.FR.Y.0042.181228T0900Z-181228T1700Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-
813 PM PST Thu Dec 27 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PST
FRIDAY...

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Crescent City...Fort Bragg...Point 
  Arena...Arcata...Eureka...Fortuna...Boonville...Comptche.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
062 
WWUS76 KEKA 280645
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1045 PM PST Thu Dec 27 2018


CAZ103-112-281700-
/O.UPG.KEKA.FR.Y.0042.181228T0900Z-181228T1700Z/
/O.NEW.KEKA.FZ.W.0017.181228T0900Z-181228T1700Z/
Northern Humboldt Coast-Southwestern Mendocino Interior-
1045 PM PST Thu Dec 27 2018

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST FRIDAY...

The National Weather Service in Eureka has issued a Freeze
Warning...which is in effect until 9 AM PST Friday. The Frost
Advisory is no longer in effect. 

* LOW TEMPERATURES...lower 30s.

* LOCATIONS INCLUDE...Arcata...Eureka...Fortuna...Boonville...
  Comptche.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CAZ101-109-281700-
/O.CON.KEKA.FR.Y.0042.181228T0900Z-181228T1700Z/
Coastal Del Norte-Mendocino Coast-
1045 PM PST Thu Dec 27 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST FRIDAY...

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Crescent City...Fort Bragg...Point Arena.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Dec 27, 8:46 AM PST, 2 hours 42 minutes earlier.

Area forecast discussion, Dec 27, 8:46 AM PST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
846 AM PST Thu Dec 27 2018

.SYNOPSIS...A few weak showers offshore this morning will
dissipate. Otherwise high pressure will ensure dry and seasonably
cool weather through Saturday, followed by another weak front
passing by Saturday night into Sunday.

&&

.UPDATE...Quick update to remove any small chance of
precipitation over the interior mountains. Still a few very light
showers offshore, which will continue to dissipate toward midday.
Also added valley fog and some low clouds, but even these are
restricted mainly to the Trinity River Valley, with some local
patches in the other river valleys of inland Del Norte and
Humboldt. The areas of fog may linger into the early afternoon
hours in the more sheltered areas. Elsewhere, expect mostly sunny
conditions through Saturday. /AAD

&&

.PREV DISCUSSION... /issued 413 AM PST Thu Dec 27 2018/

A few weak showers in the wake of the weak cold front that passed
last evening will dissipate this am as ridging builds over the
coast. The building ridge will bring subsidence to shut down any
further showers development. The associated surface high pressure
will build in offshore, and then expand across the Pacific
Northwest Thursday through Saturday. The broader upper level ridge
over the Eastern Pacific will keep the main storm track generally
well to our north, though another shortwave trough will dive down
the lee-side of the ridge and attempt to clip northern California
on Saturday night into Sunday. Models have come into better
agreement with respect to the timing, coverage, and amounts of
precipitation associated with that front. However, would not be
surprised to see that change over the next couple days of model
runs, and given the overall synoptic pattern, suspect that this
system may trend a bit farther northeast, and drier for northern
California. Either way, it will not carry significant impacts.

The main weather story, if there is one aside from the dry
weather, will be the potential for chilly overnight temperatures.
Overall temperatures will be pretty close to seasonal averages,
but with clear skies Thursday night into Friday morning, will have
to keep an eye on frost potential in the coastal zones where we
have not officially had a killing frost. Farther inland, temps
will drop well into the 20s, though some morning valley fog may
keep temperatures from going too much lower than that. Otherwise,
expect the majority of the time from Thursday through Saturday to
be mostly sunny across northwest California. Even after whatever
rain our area manages around Sunday, it looks like high pressure
will provide dry weather and some sunshine for northern
California for the majority of next week.

.AVIATION...Low cloudiness continues over portions of the
interior mostly N of Cape Mendocino, as well as in very open
cellular stratocumulus over the coastal waters. Cloud elements
over the Pacific are moving almost due S, mainly impacting the
capes and points. Due to recent rains and mostly clear skies, some
patchy fog will develop from time to time toward daybreak, but
light NE downslope winds along the Redwood Coast seems to be
prevent any thickening or expansion of the fog at this time. VFR
conditions will prevail by mid-morning across most of the area,
save some interior river valleys where low clouds may linger.

Surface winds are generally light, but winds above the surface are
still blowing at least 20 knots. As a result, have included wind
shear early this morning at KACV and KUKI. /SEC

.MARINE...Gusty northerly winds will persist into early Friday,
with the strongest winds over the S outer waters. Have extended
Small Craft Advisories for the N outer and S waters. Lighter winds
are expected by the weekend, with northerlies increasing again
early next week.

Several NW swell trains will be traversing the waters over the next
several days. The current swell at about a 12 second period will
wane tonight as another builds at about a 17 second period. A third
swell train is expected to arrive late Friday with initial periods
of around 21 seconds.

.SURF ZONE...A moderate risk of sneaker waves is possible on
Saturday due to building swell and minimal wind waves. /SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory from noon today to 9 PM PST this evening
     for PZZ450.

     Small Craft Advisory until 9 PM PST Friday for PZZ470.

     Small Craft Advisory until 6 AM PST Saturday for PZZ455.

     Small Craft Advisory until noon PST Saturday for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Dec 27, 3:30 AM PST, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
330 AM PST Thu Dec 27 2018

CAZ101>113-281130-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
330 AM PST Thu Dec 27 2018

This Hazardous Weather Outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in California, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.